Advertisement

Reactions Weekly

, Volume 1734, Issue 1, pp 285–285 | Cite as

Insulin abuse

Severe hypoglycaemia secondary to intentional injection of large doses of insulin for the purpose of seeking hospital admission: case report
Case report
  • 27 Downloads
Author Information

An event is serious (based on the ICH definition) when the patient outcome is:

  • * death

  • * life-threatening

  • * hospitalisation

  • * disability

  • * congenital anomaly

  • * other medically important event

A 19-year-old woman developed frequent episodes of hypoglycaemia secondary to intentional injection of large doses of insulin [dosage not stated] for the purpose of seeking hospital admission.

The non-diabetic woman had history of acne, asthma and extensive psychosocial distress. She did not have any documented psychiatric diagnoses. On 22 January 2018, she presented at an emergency department (ED) with complaints of an episode of lightheadedness, generalised weakness, diaphoresis, diarrhoea and vomiting. She was previously hospitalised for two times with the similar complaints. Upon arriving to the ED, her symptoms had improved. On this first visit she stated that she used the blood glucose monitor of her girlfriend/room-mate, who is a type 1 diabetic. On this first visit she...

Reference

  1. Patel A, et al. Hypoglycemia secondary to factitious hyperinsulinism in a foster care adolescent - A case report of munchausen syndrome in a community hospital emergency department setting. BMC Emergency Medicine 18: 53, No. 1, 11 Dec 2018. Available from: URL: http://doi.org/10.1186/s12873-018-0208-z - USA

Copyright information

© Springer Nature Switzerland AG 2019

Personalised recommendations